Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 103, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2013, 1:56 PM MDT for Kit Carson County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2013, 1:56 PM MDT (19:56 UTC)
- Expired
- May 27, 2013, 3:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:19 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4442 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:47 PM MDT, 9 minutes earlier.
Area forecast discussion, May 27, 1:47 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 147 PM MDT MON MAY 27 2013 .SHORT TERM...(TONIGHT) ISSUED AT 134 PM MDT MON MAY 27 2013 ISSUED EARLY FOR SEVERE THUNDERSTORM WATCH 228... LATEST SATELLITE IMAGERY DEPICTS AN AREA OF STRATUS BEHIND AN ADVANCING COLD FRONT. NORTHEAST WINDS HAVE BEEN GUSTY SO FAR TODAY AS THE FRONT HAS MOVED THROUGH THE AREA. THUNDERSTORMS HAVE TRIED TO FORM ALONG AHEAD OF THE FRONT IN EAST CENTRAL COLORADO BUT HAVE BEEN UNDERCUT BY THE COLD AIR AND FROM SUBSIDENCE DUE TO A 700MB SHORT WAVE TROUGH OVER THE AREA. WEST OF THE COLD FRONT A DRY LINE WAS IN PLACE OVER THE EASTERN COLORADO. EARLY THIS EVENING STORM CHANCES WILL BE HIGHLY DEPENDENT ON THE LOCATION OF THE DRY LINE AND COLD FRONT. MODELS HAVE BEEN HAVING A HARD TIME GRASPING THE COMPLEX SURFACE PATTERN...WHICH IS LESSENING THE CONFIDENCE OF THE FORECAST FOR TONIGHT. WITH THE COLD FRONT ALREADY INTO EAST CENTRAL COLORADO SHORTLY AFTER NOON...AM THINKING THE BEST CHANCES FOR PRECIP. WILL BE OVER THE SOUTHWEST PART OF THE AREA INTO THE EARLY EVENING. WITH 0-6KM SHEAR OF 40KTS AND CAPE OF 1500-2500 J/KG...THERE WILL CONTINUE TO BE A RISK FOR LARGE HAIL AND DAMAGING WINDS INTO THE EARLY EVENING. ONCE HEATING IS LOST FROM THE DAY AND THE 700MB SHORT WAVE MOVES EAST...THUNDERSTORMS WILL BECOME ELEVATED AS A 500MB SHORT WAVE TROUGH MOVES THROUGH THE AREA. POINT SOUNDINGS SHOW ELEVATED CAPE AROUND 500J/KG...SO THERE IS THE POTENTIAL FOR HAIL ALTHOUGH IT WILL MOST LIKELY BE SMALL HAIL AT BEST. OVERNIGHT THE 500MB SHORT WAVE TROUGH EXITS THE AREA BRINGING PRECIP. CHANCES TO AN END. MEANWHILE FOG AND STRATUS WILL RETURN TO THE AREA OVERNIGHT AS HIGHER DEW PIONTS ARE BROUGHT INTO THE AREA FROM THE SURFACE LOW TO THE EAST. .LONG TERM...(TUESDAY THROUGH MONDAY) ISSUED AT 134 PM MDT MON MAY 27 2013 SOUTHWEST FLOW WILL BE OVER THE CENTRAL PLAINS THROUGH WEDNESDAY TRANSITIONING TO A MORE WESTERLY FLOW THURSDAY. A SURFACE TROUGH WILL BE OVER EASTERN COLORADO TUESDAY NIGHT. THE TROUGH WILL MOVE INTO WESTERN KANSAS WEDNESDAY AND FURTHER EAST TOWARD CENTRAL KANSAS THURSDAY. THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST OF THE FA FROM TUESDAY THROUGH THURSDAY. HIGHER CHANCE POPS WILL BE FOUND ALONG AND EAST OF THE DRY LINE EACH AFTERNOON AND EVENING. SLIGHT CHANCE POPS WILL BE FOUND WEST OF THE DRY LINE. FOR TUESDAY AFTERNOON PLAN TO GO WITH SLIGHT CHANCE POPS OVER THE SOUTHWEST HALF OF THE FA. THE DRYLINE WILL BE WEST OF THE KANSAS/COLORADO STATE LINE TUESDAY EVENING. PLAN TO GO WITH CHANCE POPS OVER NEARLY ALL OF THE FA TUESDAY EVENING. THE THETA-E RIDGE LENDS SUPPORT TO HIGHER POPS OVER THIS AREAS AS WELL. LATE TUESDAY EVENING THE THETA-E RIDGE SHIFTS NORTH AND THE DRYLINE SHIFTS EAST WITH CHANCE POPS IN THE FAR NORTHEAST FA AND SLIGHT CHANCE OR NIL POPS WEST OF THAT AREA. THE DRYLINE WILL BE ALIGNED OVER THE MIDDLE OF THE FA WEDNESDAY WITH CHANCE POPS OVER THE EASTERN HALF AND SLIGHT CHANCE WEST. BY THURSDAY AFTERNOON MOST OF THE WESTERN FA WILL BE DRY WITH SLIGHT CHANCE OR CHANCE POPS IN THE FAR EASTERN FA. BOUNDARY LAYER RH ABOVE 90 PERCENT TUESDAY MORNING WILL SUPPORT STRATUS AND PATCHY FOG UNTIL AROUND 15Z. MAX TEMPERATURES WEDNESDAY AND THURSDAY WILL BE SLIGHTLY COOLER BEHIND THE TROUGH WITH READINGS IN THE UPPER 70S/LOWER 80S. MIN TEMPERATURES TUESDAY AND WEDNESDAY NIGHT WILL COOL INTO THE MID/UPPER 50S AND LOWER 60S. IN THE EXTENDED...(THURSDAY NIGHT THROUGH MONDAY)...UPPER FLOW WILL BE WESTERLY THROUGH SATURDAY AND THEN NORTHWESTERLY FROM SATURDAY NIGHT THROUGH MONDAY. OVERALL THE PERIOD WILL BE DRY WITH THE EXCEPTION OF LINGERING STORMS THURSDAY NIGHT AND THE FIRST OF NEXT WEEK. MAX TEMPERATURES WILL RANGE FROM THE MID 70S TO AROUND 80 WARMING TO THE MID 80S MONDAY. MIN TEMPERATURES WILL BE IN THE LOWER TO MID 50S WARMING TO THE UPPER 50S AND LOWER 60S SUNDAY NIGHT AND MONDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1143 AM MDT MON MAY 27 2013 VFR TO IFR CONDITIONS ARE FORECAST FOR THE 18Z TAFS. LATEST VISIBLE SATELLITE IMAGERY INDICATES AN AREA OF IFR TO MVFR CEILINGS BEHIND THE ADVANCING COLD FRONT...WITH SHOWERS/THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. AS TEMPERATURES WARM WITH AFTERNOON HEATING THE CEILINGS AT KMCK SHOULD SLOWLY INCREASE...BECOMING SCATTERED BY LATE AFTERNOON. OVERNIGHT CEILINGS/VIS WILL DROP AS HIGHER DEW POINTS ARE BROUGHT INTO THE SITE. CONDITIONS WILL IMPROVE BY MID MORNING TUESDAY. THERE IS A SMALL CHANCE FOR THUNDERSTORMS FOR THE KMCK SITE THROUGH THE EVENING...HOWEVER THEY WILL BE ISOLATED SO DO NOT HAVE ENOUGH CONFIDENCE AT THIS TIME TO PLACE A MENTION IN THE TAF. FOR KGLD CLOUD DECK SHOULD REMAIN SCATTERED AHEAD OF THE COLD FRONT. AM ANTICIPATING THUNDERSTORMS TO DEVELOP NEAR THE SITE DURING THE LATE AFTERNOON/EARLY EVENING WHEN INSTABILITY AND LIFT ARE BEST. DURING THE REST OF THE EVENING THERE MAY BE ISOLATED STORMS LINGERING...BUT AM NOT VERY CONFIDENT THEY WILL BE NEAR THE SITE. OVERNIGHT LOW CLOUDS RETURN AS HIGHER DEW POINTS ARE ADVECTED OVER THE SITE. THE CEILINGS IMPROVE BY MID MORNING TUESDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...FS AVIATION...JTL
Hazardous weather outlook, May 27, 12:44 PM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1244 PM MDT MON MAY 27 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1244 PM MDT MON MAY 27 2013 /144 PM CDT MON MAY 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER EAST CENTRAL COLORADO DURING THE EARLY AFTERNOON. MEANWHILE ANOTHER AREA OF THUNDERSTORMS WILL DEVELOP OVER THE HILL CITY TO GOVE AREA DURING THE MID TO LATE AFTERNOON. THE GREATEST THREAT WITH ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS DURING THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM TUESDAY AFTERNOON INTO THURSDAY NIGHT. ONCE AGAIN A FEW OF THESE STORMS COULD BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER WILL BE FROM TUESDAY AFTERNOON INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.. JTL
In the hours before
Special weather statement, May 27, 9:25 AM MDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 925 AM MDT MON MAY 27 2013 NEZ081-271730- RED WILLOW- INCLUDING THE CITY OF...MCCOOK 1025 AM CDT MON MAY 27 2013 FOG WILL REMAIN OVER MAINLY RED WILLOW COUNTY...WITH VISIBILITIES DROPPING TO HALF A MILE AT TIMES...FOR THE NEXT COUPLE OF HOURS BEFORE DISSIPATING DURING THE EARLY AFTERNOON. JTL
Special weather statement, May 27, 12:51 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1251 PM MDT MON MAY 27 2013
COZ090-271905-
YUMA COUNTY-
1251 PM MDT MON MAY 27 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COPE...OR 7 MILES WEST OF JOES...MOVING
NORTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3971 10281 3974 10274 3961 10259 3956 10267
3957 10268 3957 10281 3968 10281
TIME...MOT...LOC 1851Z 231DEG 4KT 3962 10279
LUNDQUISTSpecial weather statement, May 27, 1:21 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT MON MAY 27 2013
COZ090-091-271935-
KIT CARSON COUNTY-YUMA COUNTY-
121 PM MDT MON MAY 27 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF COPE...OR 9 MILES SOUTHWEST OF
JOES...MOVING EAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3957 10281 3965 10281 3967 10261 3947 10258
3950 10291 3958 10292
TIME...MOT...LOC 1921Z 262DEG 9KT 3956 10279
LUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:44 PM MDT | Special Weather Statement | GLD | Greeley | 31 min |
| May 27, 4:19 PM MDT | Tornado Warning | GLD | Wallace | 26 min |
| May 27, 5:12 PM MDT | Tornado Warning | GLD | Sherman, Wallace | 33 min |
| May 27, 12:51 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| May 27, 1:21 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| May 27, 1:34 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 41 min |
| May 27, 2:33 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 57 min |
| May 27, 2:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 63 min |
| May 27, 3:51 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| May 27, 3:55 PM MDT | Tornado Warning | GLD | Cheyenne | 35 min |
| May 27, 4:30 PM MDT | Tornado Warning | GLD | Cheyenne | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.